MAUDE Adverse Event Report: ALPHATEC SPINE, INC. SET SCREW (TI-6AL-4V ELI); PEDICLE SCREW SYSTEM

ALPHATEC SPINE, INC. SET SCREW (TI-6AL-4V ELI); PEDICLE SCREW SYSTEM
Model Number 47127
Health Effect - Clinical Code No Information (3190)
Date of Event 12/12/2018
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
No evaluation possible at this time.The implants have not been returned nor has the identifying lot number been provided.Upon the receipt of additional information or the product in question, a follow-up report will be submitted.
 
Event or Problem Description
Ct images revealed migration of the set screws at the distal 4-levels of the arsenal spinal fixation construct.During the revision conducted on (b)(6) 2018, seven of eight set screws were found to be loose.All 8 screws at the distal end of the construct were removed and replaced with an alternative system.The remainder of the construct did not show any indication of an issue therefore the two systems were fastened via a rod-rod connector.The arsenal spinal fixation system was originally implanted (b)(6) 2017 in a patient with pseudo arthrosis.
 
Additional Manufacturer Narrative
There were two additional set screws reported to have been loose.They are of the same product part number but contain a separate manufacturing lot number.· 7919703 manufactured 12/20/2016 an investigation of the returned set screws showed that the threads are not deformed which indicates the set screws had not been cross threaded.However, an evaluation of the bottom set screw surface revealed unusual wear marks.The bottom surface is the surface which interacts with the rod to create a stable construct, therefore the wear pattern on this surface may be indicative of the screw performance.The expected set screw bottom surface pattern is as hour glass wear pattern resulting from a fully tightened set screw, normal to rod, with distributed loading of the rod.The explant set screws show wear marks that are unevenly distributed which indicates a non-distributed loading condition.One of the set screw showed wear marks similar to a starburst pattern which indicates partial set screw back out.This starburst pattern being indicative of non-normal loading of the rod under a dynamic loading condition.Based on these findings, the explants indicate that set screw disengagement is a result of a non-distributed loading and non-normalized rod conditions at final lockdown.

Brand Name
SET SCREW (TI-6AL-4V ELI)
Common Device Name
PEDICLE SCREW SYSTEM
Manufacturer (Section D)
ALPHATEC SPINE, INC.
5818 el camino real
carlsbad CA 92008
MDR Report Key8231402
Report Number2027467-2018-00089
Device Sequence Number1652886
Product Code NKB
UDI-Device Identifier00840967124582
UDI-Public(01)00840967124582
Combination Product (Y/N)N
Initial Reporter CountryUS
PMA/510(K) Number
K133221
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2017
Device Explanted Year2018
Reporter Type Manufacturer
Report Source company representative
Initial Reporter Occupation Non-Healthcare Professional
Type of Report Initial,Followup
Report Date (Section B) 12/13/2018
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number47127
Device Catalogue Number47127
Device Lot Number7878903
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer01/14/2019
Initial Date Received by Manufacturer 12/13/2018
Supplement Date Received by Manufacturer12/13/2018
Initial Report FDA Received Date01/09/2019
Supplement Report FDA Received Date02/13/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;